I have had stomach problems for years.(9-10 years) I am a 37 year old female.I had my gall bladder removed in 1991.Last year I had my stomach scoped for ulcers:none were found. Actually nothing was found, however, my stomach was slightly irritated. When blood tests are run during my times of being sick, my liver counts are off, but not enough to alarm my doctors.(at one time they thought I might actually have hepitis, nope I don't)I have been to several doctors. None can find anything wrong with me. I am afraid to eat. I vomit almost daily. (You'd think I'd be a size 5 due to the lack of food I can retain regularly!) To describe my problem, about an hour after I eat, (usually dinner, altho of late its been after lunch and sometimes breakfast, which I rarley ever eat)I start to get a horrible pain in my stomach. It starts at what seems to be the "pit" of my stomach, causing sharp pain that after time (half an hour or so)makes my back and sides hurt.(reminds me of my gall baldder attacks of long ago, actually) For about an hour, I will lie on my bed, literally writhing in pain, until finally, I need to vomit. (yes, sometimes I make myself vomit to relive the pain) After vomiting, sometimes for an hour, the pain is gone. Almost like something gets "stuck" and the vomiting causes it to dislodge. I know it must sound odd, but I have noticed that I tend to be sick more often during "that time of the month", and when I mentioned it to my doctor, he suggested that I have hormone tests. (I am in the process of changing insurances and haven't been able to have the tests done.)Usually my sick times last about a week or so, then no problems for 3-4 weeks...then...here we go again. This time has been really bad, hence my need to go on the internet. I have been sick for 9 days. Only keeping down 4 meals in all. For a few days, my urine was getting dark and my stool turned dark also. However, I have managed to keep a little down and drink alot, which has corrected that problem a bit. I have had one doctor tell me that the part of my gall bladder that is left after surgery (some tube that goes to the small intestine) may still be causing gall stones...is this a real possiblity? And if so, what is then the solution? and how do you find out if thats the problem? I have taken aciphex, no relief. I have taken Nexium. Nope. Not it either. I feel like I am the only one in the world who goes through this. Everyone has suggestions, but nothing has worked. If I could find a place to start to relieve this pain, that would be the best thing I could hope for. It is seriously interfering with my daily life and my job.
Please advise. (And know that until May I am in Insurance Limbo, as I switched jobs and have a probation period to clear.)
Tummy hurts in CA
You have already been evaluated by physicians - please understand my limitations over the internet as I have neither met nor examined you. This information is for patient education only.
You note stomach pain and vomiting. Your gastroscopy did not show ulcers but an "irritated" stomach (possible gastritis). Have you been tested and treated by antibiotics for H Pylori? If not, that would be my first consideration.
There are many possibilities that could be causing your symptoms. You may want to discuss the possibility of post-cholecystectomy syndrome (PCS). PCS describes the presence of symptoms after cholecystectomy. These symptoms can represent either the continuation of symptoms thought to be caused by the gallbladder or the development of new symptoms normally attributed to the gallbladder. PCS also includes the development of symptoms caused by removal of the gallbladder.
PCS reportedly affects about 10-15% of patients. A wide range of symptoms occurs. Symptoms are sometimes considered to be associated with the gallbladder. Colic is found in 93% of patients, pain in 76%, jaundice in 24%, and fever in 38%. The cause of PCS is identifiable in 95% of patients. Workup would possibly include an abdominal ultrasound, abdominal CT, ERCP (to evaluate for Sphincter of Oddi dysfunction) and endoscopy.
Another consideration would be dyspepsia - patients with dyspepsia may report their symptoms in a variety of ways, including:
- Indigestion - Discomfort or pain in the abdominal area - Bloating - An early sense of fullness with meals (early satiety) - Some patients with dyspepsia may also experience nausea, vomiting, a lack of appetite (anorexia), weight loss, or other symptoms and findings.
If an endoscopy has already been performed, then other tests would be needed such as radiography of the small intestine, ultrasonography, gastric emptying studies (in which the emptying of the stomach is measured), and computed tomography (CT) scanning of the abdomen.
Functional dyspepsia (or non-ulcer dyspepsia) would be the symptom of dyspepsia without an identifiable cause (i.e. all the above tests are negative). Unfortunately, there is no drug that has consistently been proven to be effective for functional dyspepsia. You have tried both Aciphex and Nexium without success. Here are some other medications that you may consider:
- Prokinetics can occasionally help (i.e. the drug Reglan as an example) - Some patients may respond to an antidepressant drug - Different combinations of acid supression (i.e. taking Nexium together with Zantac or Pepcid).
Followup with your personal physician is essential.
I stress that this answer is not intended as and does not substitute for medical advice - please see your personal physician for further evaluation of your individual case.
hi , i will start with the question does your lower left or right abdomen hurt down near the pelvic area or a little above ? are you passing any blood with your stool, or when you throw up ? the next question is have they done a colonoscopy to check your sigmoid colon and lower digesstive system for blockage,obstruction, or a twisted colon .the next question is does your left upper side around your ribs hurt?
I know what you are going through! I myself have battled with it for 5 years now (since my gallbladder surgery). Yes, I too felt like I was the only one in the world with this mysterious ailment. Everytime I had an attack of severe stomache pain my liver enzymes went high too (in the 100's or 200's). I had an ERCP to check for Sphincter of Oddi Dysfunction and the pressure in my ducts were fine. (I cried because I thought I had finally found an answer and cure to my pain and suffering). Well, another 2 years go by and I was in the ER again with severe stomache pain and elevated liver enzymes. Finally went to a competent Dr. (hard to find these days, but keep searching). He suggested a couple of different things and when I questioned him about the elevated liver enzymes he said it pointed to SOD and sent me to a specialist at the Univ. of PA. I went there knowing that I might get relief from a sphincterotomy or not. It was a gamble but my quality of life was very effected from all this mess going on for 5 years. Anyway, the specialist did an ERCP and had to pre-cut my ampulla just to gain access because he could not get in with the standard equipment.(too tight). Then he did a generous cut on my bile duct wich has high grade stenosis (narrowing). I did have another major attack after the procedure (which is not usual) and felt alot of pain for about 1 week post-procedure. Here I am 1 month later and I am finally feeling alittle normal. I might even try sleeping lying down!!! So my point is that you can have some form of bile duct narrowing which causes back-up of bile into the liver and spills extra liver enzymes into the blood stream. (common in post-gallbladder patients) You can also have some form of SOD without elevated pressures. My sphincter was extremely tight and my bile duct has alot of narrowing. Of course I do not know if this is a permanent solution but the temporary relief will be a blessing. Sorry for the long post but I just couldn't help writing and letting you know that I see my own story in yours!! Kris
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.